MAUDE Adverse Event Report: SYNTHES BETTLACH HOLLOW REAMER-COMPLETE FOR 4.5MM SCREWS

SYNTHES BETTLACH HOLLOW REAMER-COMPLETE FOR 4.5MM SCREWS
Catalog Number 309.450
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code Device Embedded In Tissue or Plaque (3165)
Date of Event 10/05/2017
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Device is an instrument and is not implanted/explanted.A device history record (dhr) review was performed for part # 309.450, lot # 8888465: manufacturing location: (b)(4) manufacturing date: 28.Apr.2014: no non-conformance reports (ncrs) were generated during production.Review of the device history record(s) showed that there were no issues during the manufacture of the product that would contribute to this complaint condition.The device has been received and the product evaluation is in progress.No conclusion can be drawn.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
It was reported that initially a patient underwent a placement of a medial malleolar screw for an ankle valgus on an unknown date to correct a deformity.A hardware removal was scheduled on (b)(6) 2017 due to the deformity healing.During the removal, a 4.0mm cannulated screw stripped.As the surgeon was removing the screw from the medial malleous, the screw head stripped.The surgeon used pliers to back the screw out.The head then broke off, so the surgeon used a trephine to open around the shaft of the screw.The trephine then broke off inside the patient.The surgical team then used a conical extractor to remove the screw shaft.The screw then broke off inside the patient.Using the hardware removal tools to extract the screw, the surgery was able to be completed with the removal of the entire screw.There was about a ten (10) minute surgical delay.The patient status is good.Concomitant devices reported: pliers (part # unknown, lot # unknown, qty 1), conical extractor (part # unknown, lot # unknown, qty 1); hardware removal tools (part # and lot # unknown, quantity unknown).This report is for one (1) hollow reamer-complete for 4.5mm screws.This is report 3 of 4 for complaint (b)(4).
 
Additional Manufacturer Narrative
Product development investigation was completed on the hollow reamer (309.450).The investigation summary indicates that: this complaint involves 4 parts.Customer quality (cq) engineering investigation: complaint condition of ¿broken ¿ intraoperatively¿ was confirmed for the two out of four devices which are unknown cannulated screw and the reamer tube p/n 309.480.Conical screw extractor p/n 309.039 and the hollow reamer (p/n 309.450) were found to be intact with no broken or missing fragments during cq investigation.The replication of the complaint condition at customer quality (cq) is not applicable for the broken devices as the devices were visibly confirmed to be broken.The fragment of the screw was received stuck inside the conical extractor (p/n 309.039) and the hollow reamer (p/n 309.450) was found stuck with the reamer tube p/n 309.480 on the coupling end.The two devices could not be separated using pliers at the cq location.The overall complaint is confirmed.Visual inspection, device history record (dhr) review, dcrm review and drawing review were performed as part of this investigation.A possible collision of the reamer tube (p/n 309.480) with an implant may have caused an impact that lead to the device being stuck (cold welded) to the hollow reamer (309.450) at the proximal end where they are threaded together.It is also possible that the user was unaware of the reverse threading on the hollow reamer (p/n 309.450) which requires clockwise rotation to loosen the devices.And the two devices got stuck together during an attempt to separate them at the hospital following the surgery.The exact root cause could not be determined.Device used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.

Brand Name
HOLLOW REAMER-COMPLETE FOR 4.5MM SCREWS
Common Device Name
REAMER
Manufacturer (Section D)
SYNTHES BETTLACH
muracherstrasse 3
bettlach CH254 4
SZ  CH2544
MDR Report Key6991514
Report Number9612488-2017-10548
Device Sequence Number16273284
Product Code HTO
UDI-Device Identifier10886982185730
UDI-Public(01)10886982185730(10)8888465
Combination Product (Y/N)N
Initial Reporter StateSC
Initial Reporter CountryUS
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 10/09/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number309.450
Device Lot Number8888465
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer10/18/2017
Initial Date Received by Manufacturer 10/09/2017
Supplement Date Received by Manufacturer12/05/2017
Initial Report FDA Received Date10/31/2017
Supplement Report FDA Received Date12/07/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
CONICAL EXTRACTOR (PART & LOT # UNKNOWN, QTY 1); HARDWARE REMOVAL TOOLS (PART & LOT UNK, QTY UNK); PLIERS (PART # UNKNOWN, LOT # UNKNOWN, QTY 1)
Outcome Attributed to Adverse Event Required Intervention;
Patient Age15 YR
Patient Weight54